Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Can alpha keto amino acids reduce increased creatinine levels?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 116 Questions
Can alpha keto amino acids reduce the quantity of increased creatinine
Posted Mon, 10 Sep 2012 in Kidney Conditions
Answered by Dr. Avinash Ignatius 2 hours later
Alfa ketoamino acids (AKAs)have been marketed as magic bullets for reducing creatinine. However in spite of many decades, there has been no conclusive evidence of their benefit.

Ideally a patient has to be on a very low protein diet (0.3g/kg body wt) with one ketoanalogue tablet for every 5 kg body weight. ( So a 60kg person will need to take 12 tabs per day.)

Most studies which have used AKAs with a very low protein diet. Low protein diet itself has been shown to have beneficial effects on kidney functions.

Most Nephrologists believe that the improvement in kidney functions is due to the low protein in the diet, rather than AKAs.

Many a times, change in other medications which the patient is taking, can itself can reduce creatinine.

What are the other pills being used, what does his ultrasound show, whats the urine report.?

Above answer was peer-reviewed by
Follow-up: Can alpha keto amino acids reduce increased creatinine levels? 15 minutes later
Other pills used are Nifedipine 10 mg bd , ASPIRIN + CLOPIDOGREL 75 +75 MG OD, Ultrasound shows a slight reduction in size,urine shows RBCs -10-12 /hpf, pus cells 5-7/hpf, hyline casts occasional, no crystals,epithelial cells 3-4/hpf
Answered by Dr. Avinash Ignatius 20 hours later
Medicines are fine. RBC in urine is unusual. It is a good idea to get a urine culture done to rule out any UTI.
If you intend to go ahead with AKAs, watch the serum calcium as it can go up. Also keep a watch on the serum albumin, as it should not go down when on a low protein diet... As it would indicate malnutrition..
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor